Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 50, NWS Topeka, KS

May 11, 20115 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2011, 12:44 PM CDT for 5 counties in Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 12:44 PM CDT (17:44 UTC)
Expired
May 11, 2011, 1:15 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:16 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WUUS53 KTOP 111744
SVRTOP
KSC027-029-143-157-201-111830-
/O.NEW.KTOP.SV.W.0050.110511T1744Z-110511T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  EASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  NORTH CENTRAL OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 130 PM CDT

* AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF MILTONVALE...OR 10 MILES NORTH OF MINNEAPOLIS...
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILTONVALE...
  AURORA...
  CLYDE...
  VINING...
  CLIFTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3973 9756 3963 9715 3914 9752 3930 9780
TIME...MOT...LOC 1744Z 211DEG 34KT 3929 9766
WIND...HAIL 60MPH 1.00IN

$$

PHILLIPS
2 follow-up statements
915 
WWUS53 KTOP 111807
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
107 PM CDT WED MAY 11 2011

KSC143-111816-
/O.CAN.KTOP.SV.W.0050.000000T0000Z-110511T1830Z/
OTTAWA-
107 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTAWA COUNTY HAS
BEEN CANCELLED...

THE STORM HAD MOVED NORTH OF THE COUNTY.  A SEVERE THUNDERSTORM 
WATCH REMAINS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3939 9741 3945 9763 3973 9756 3963 9715
TIME...MOT...LOC 1806Z 199DEG 28KT 3956 9744

$$

KSC027-029-157-201-111830-
/O.CON.KTOP.SV.W.0050.000000T0000Z-110511T1830Z/
REPUBLIC-CLAY-CLOUD-WASHINGTON-
107 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHWESTERN WASHINGTON...NORTHEASTERN CLOUD...NORTHWESTERN CLAY
AND SOUTHEASTERN REPUBLIC COUNTIES...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF CLYDE...OR 12
MILES EAST OF CONCORDIA...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
CLYDE...VINING AND CLIFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3939 9741 3945 9763 3973 9756 3963 9715
TIME...MOT...LOC 1806Z 199DEG 28KT 3956 9744
WIND...HAIL <50MPH 1.00IN

$$

PHILLIPS
363 
WWUS53 KTOP 111815
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
115 PM CDT WED MAY 11 2011

KSC027-029-157-201-111825-
/O.CAN.KTOP.SV.W.0050.000000T0000Z-110511T1830Z/
REPUBLIC-CLAY-CLOUD-WASHINGTON-
115 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON...
NORTHEASTERN CLOUD...NORTHWESTERN CLAY AND SOUTHEASTERN REPUBLIC
COUNTIES HAS BEEN CANCELLED...

AT 115 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FAR NORTHEAST 
WASHINGTON COUNTY AND NORTHWEST MARSHALL COUNTY UNTIL 145 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES TOWARD AGENDA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3939 9741 3945 9763 3973 9756 3963 9715
TIME...MOT...LOC 1815Z 199DEG 28KT 3963 9741

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:44 AM CDT, 6 hours earlier.

Area forecast discussion, May 11, 6:44 AM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
644 AM CDT WED MAY 11 2011

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (TODAY THROUGH THURSDAY)...

WEDNESDAY COMMENCES AN ACTIVE TIME PERIOD FOR NORTHEAST KANSAS. AS
OF 08Z RADAR TRENDS SHOWED A WEAKENING IN THE LIGHT SHOWERS WHICH
MOVED THROUGH THE AREA OVERNIGHT. ANOTHER ROUND OF SHOWERS IS
POSSIBLE DURING THE EARLY TO MID MORNING HOURS ACROSS EASTERN KANSAS
AS A SMALL BATCH OF ENERGY EJECTS NORTHEASTWARD OUT OF THE MAIN
PARENT TROUGH...WHICH ACCORDING TO 08Z WATER VAPOR IMAGERY IS
CURRENTLY SITTING OVER THE FOUR CORNERS REGION. WITH A RATHER WEAK
ELEVATED MIXED LAYER IN PLACE EXPECT THESE MORNING SHOWERS TO REMAIN
ELEVATED IN NATURE. GIVEN THE ELEVATED INSTABILITY IN THE 1500 J/KG
NEIGHBORHOOD A FEW STRONG ELEVATED CELLS MAY EMERGE LATER THIS
MORNING.

FURTHER WEST ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS A SHARP
DRYLINE WILL FORM NEAR DODGE CITY AND WILL STRETCH SOUTHEASTWARD INTO
CENTRAL OKLAHOMA. IN THE MID LEVELS THE AFOREMENTIONED H5 TROUGH
WHICH IS SITTING OVER THE FOUR CORNERS REGION WILL TAKE ON A
NEGATIVE TILT AND EJECT SLOWLY INTO THE CENTRAL PLAINS. THE MID TO
UPPER LEVEL FORCING ALONG WITH SURFACE CONVERGENCE ALONG THE
DRYLINE WILL INITIATE THUNDERSTORM FORMATION ACROSS SOUTHWEST AND
SOUTH CENTRAL KANSAS. THESE STORMS WILL QUICKLY BECOME
SEVERE...AND GIVEN THE NNE STORM MOTION STORMS WHICH FORM ON THE
NORTHERN EXTENT OF THE DRYLINE WILL HAVE A CHANCE TO IMPACT THE
WESTERN ZONES THIS AFTERNOON/EVENING. ALL HAZARDS ARE EXPECTED
FROM THESE DRYLINE INITIATED STORMS AS THE ENVIRONMENT WILL BE
FAVORABLE FOR LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO
OR TWO GIVEN SURFACE BASED INSTABILITY OF 2000 TO 2500 J/KG AND
CROSS DRYLINE DEEP LAYER BULK SHEAR VECTORS OF 40 TO 50 KTS.

IN THE CENTRAL AND EASTERN ZONES THE WARM FRONT ASSOCIATED WITH THE
SURFACE TROUGH WILL STRETCH FROM NORTHWEST KANSAS THROUGH NEBRASKA
AND INTO CENTRAL IOWA...MEANING EASTERN KANSAS WILL REMAIN DEEPLY
ROOTED IN THE WARM SECTOR. MODELS HAVE BEEN CONSISTENT IN BREAKING
OUT CONVECTION DEEP IN THE WARM SECTOR DURING THE AFTERNOON
HOURS...PERHAPS IN RESPONSE TO WARM AIR ADVECTION IN THE MID
LEVELS ASSOCIATED WITH AN INCREASING MID LEVEL JET WHICH WILL
CREATE SOME LOW TO MID LEVEL CONVERGENCE. THE QUESTION WILL BE
WHETHER THESE STORMS CAN BECOME SURFACE BASED...AS MODELS INDICATE
A RATHER WEAK CAP WILL BE IN PLACE OVER THE WARM SECTOR. THE
FEELING IS THAT THE MID LEVELS WILL NOT COOL ENOUGH TO ALLOW FOR
THE AFTERNOON STORMS TO BECOME ROOTED IN THE BOUNDARY LAYER...THUS
THE TORNADO THREAT SEEMS MINIMAL EAST OF MANHATTAN...COUNCIL
GROVE...AND MARYSVILLE. EXPECT THUNDERSTORMS TO AFFECT NORTHEAST
KANSAS THROUGH THE REST OF WED EVENING/NIGHT AS ONGOING STORMS
MOVE NNE.

SLOWER MODEL TRENDS ALSO SHOWING A POTENTIAL FOR ANOTHER ROUND OF
THUNDERSTORM ACTIVITY ON THURSDAY AS THE DRYLINE WILL NOT QUITE
CLEAR THE AREA BY THURSDAY AFTERNOON. WITH THE NAM GFS AND ECMWF ALL
SHOWING A FAIRLY WELL DEFINED DRYLINE SETTING UP ACROSS THE
AREA...EFFECTIVELY BISECTING THE CWA...WE CAN PROBABLY EXPECT
ANOTHER ROUND OF SURFACE BASED STORMS IN OUR FAR EASTERN ZONES ON
THURSDAY.

MID RANGE AND EXTENDED FORECAST...

WILL KEEP CHANCE POPS IN THE FORECAST THROUGH THE REST OF THE WORK
WEEK AS THE SLOW MOVING H5 TROUGH RESPONSIBLE FOR WEDNESDAYS
THUNDERSTORMS WILL LINGER IN THE AREA THROUGH THAT TIME PERIOD. THE
SURFACE COLD FRONT WILL ALSO FINALLY CLEAR THE AREA LATE IN THE WORK
WEEK...SO WHILE IT PUSHES THROUGH THE AREA IT WILL GIVE AN IMPETUS
TO CREATE SOME LINGERING SHOWERS WITH THE MARGINAL AMOUNT OF
MOISTURE LEFT OVER FROM THE DEPARTING SYSTEM.

HAVE KEPT THE WEEKEND DRY FOR NOW AS NORTHWEST FLOW MOVES OVER THE
AREA AS A STRONGLY AMPLIFIED RIDGE SITS OFF TO THE WEST. WILL
CONTINUE TO WATCH FOR THE POTENTIAL FOR SHOWERS THIS WEEKEND AS
MODELS DO PUSH ANOTHER SHORTWAVE TROUGH ACROSS NORTHEAST KANSAS ON
SUNDAY. ALTHOUGH THE FORCING WILL BE PRESENT FOR SHOWERS...THE LACK
OF MOISTURE WILL MITIGATE PRECIPITATION. WILL ADD POPS IN FUTURE
FORECASTS SHOULD THE POTENTIAL INCREASE.

JL

&&

.AVIATION...

LIGHT SOUTHEAST SFC WINDS AT THE TAF SITES THIS MORNING ALONG WITH
A 40 TO 45 KT SOUTHERLY LOW-LEVEL JET WILL CAUSE MODERATE LOW-
LEVEL WIND SHEAR IN THE LOWEST 2,000 FEET. THE SOUTHEAST WINDS
WILL INCREASE TO 12 TO 15 KTS WITH HIGHER GUSTS THROUGH THE LATE
MORNING HOURS. MAY SEE CLEAR SKIES THROUGH THE EARLY MORNING. BOUNDARY
LAYER CU ALONG WITH HIGH CLOUDS SHOULD INCREASE BY NOON AND
THROUGH THE AFTERNOON AND EVENING HOURS. A MINOR UPPER WAVE MOVING
NORTH MAY CAUSE SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE TAF
SITES THIS AFTERNOON. STRONGER STORMS THAT DEVELOP ACROSS WESTERN
KS THIS AFTERNOON...AHEAD OF A SURFACE DRYLINE...WILL WEAKEN AND
MOST LIKELY MOVE NORTH OF THE TAF SITES TONIGHT.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 11, 12:19 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1219 PM CDT WED MAY 11 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-121730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1219 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE
AREA THROUGH THE AFTERNOON. THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL BETWEEN 1 AND 2 INCHES IN DIAMETER AND
DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. AN ISOLATED TORNADO
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY THROUGH FRIDAY
AFTERNOON. SOME THUNDERSTORMS COULD BE SEVERE THURSDAY NEAR AND
EAST OF HIGHWAY 75.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THROUGH THIS AFTERNOON AND INTO THE
EARLY EVENING.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:44 PM CDTSpecial Weather StatementTOPMorris16 min
May 11, 12:00 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa45 min
May 11, 12:56 PM CDTSpecial Weather StatementTOPWashington34 min
May 11, 1:04 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington27 min
May 11, 5:12 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon33 min
May 11, 5:39 PM CDTSpecial Weather StatementTOPLyon36 min
May 11, 6:40 PM CDTSpecial Weather StatementTOPDouglas35 min
May 11, 6:44 PM CDTSpecial Weather StatementTOPBrown31 min
May 11, 6:50 PM CDTSevere Thunderstorm WarningTOPBrown25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.